Drought, Parmer
- When
- September 1, 12:00 AM CST to September 8, 11:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Welcome heavy rains this month visited all of the South Plains, portions of the adjacent Rolling Plains and southwestern Texas Panhandle. Total monthly rainfall ranged from a few inches in the southwest Texas Panhandle to between 5 and 13 inches from the southern South Plains east to southern Garza County.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Welcome heavy rains this month visited all of the South Plains, portions of the adjacent Rolling Plains and southwestern Texas Panhandle. Total monthly rainfall ranged from a few inches in the southwest Texas Panhandle to between 5 and 13 inches from the southern South Plains east to southern Garza County. Unfortunately, much of the southeast Texas Panhandle missed out on this deluge of rainfall where monthly totals ranged from just 0.65 inches to around 1.5 inches. Several instances of flooding were noted on the 18th and 20th as the remnants of Pacific Hurricane Odile drifted over West Texas accompanied by torrential rainfall at times. A large portion of the heaviest rains fell in the Lake Alan Henry watershed and pushed lake levels to significant values not recorded since late 2012.
By September 25th, nearly all of the South Plains and the far southwest Texas Panhandle improved to abnormally dry (D0) levels with a steady progression to moderate drought (D1) noted over the eastern South Plains into much of Crosby, Garza and Kent Counties. The remainder of the Rolling Plains and far southeast Texas Panhandle saw minimal change as widespread severe to extreme drought levels (D2 through D3) continued. Exceptional drought (D4) conditions lingered across southeast Cottle County.
Fire weather conditions were non-existent given abnormally moist fuels and well-below normal ERC values. The heavy rains did cause some economic strife for cotton farmers whose plants had either bolled out and suffered water damage or were delayed in bolling out due to the prolonged cool and wet conditions which hindered the required heat units. Losses from the diminished yield and reduced cotton quality were estimated to reach at least $3 million; however, cotton prices by September fell to their lowest levels seen in years which partially offset the total monetary damage. Sorghum harvesting was delayed by several weeks due to saturated fields and full playa lakes. This deep soil moisture will likely benefit upcoming winter wheat plantings and even aid next spring's cotton planting. Supplemental feeding of area livestock was no longer required due to readily available grazing land.
Since the start of the multi-year drought in late 2010, estimated economic losses plateaued around $3.01 billion. With all of the South Plains now below D2 drought levels, the running economic impact will be reset until conditions here return to D2. Although moderate or worse drought levels persist in the Rolling Plains, limited farming there and subsequent drought impacts are markedly lower from a monetary perspective.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 5:28 PM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 628 PM CDT SUN AUG 31 2014 .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. JORDAN && .PREV DISCUSSION... /ISSUED 325 PM CDT SUN AUG 31 2014/ SHORT TERM... A BROAD UA TROUGH CONTINUED TO IMPINGE ON MOST OF THE WRN CONUS LATE THIS AFTN...THUS CAUSING THE ONCE AMPLIFIED UA RIDGE ACROSS THE SWRN CONUS TO FLATTEN...IN ADDITION TO PROMOTING NEAR ZONAL FLOW ALOFT LOCALLY. IT IS INTERESTING TO NOTE THAT AN EMBEDDED SHORTWAVE TROUGH WITHIN THE FLOW ALOFT...WAS NEARING THE CENTRAL PLAINS LATE THIS AFTN...RESULTING IN A DEEPENING SFC TROUGH THAT WAS DRAPED FROM SERN CO SSW ACROSS THE WRN SOUTH PLAINS. THE PRESSURE GRADIENT HAS THEREFORE TIGHTENED A BIT LEADING TO BREEZY S-SW SFC WINDS PER 20Z METARS /15-20 MPH WITH GUSTS AOA 20-30 MPH/. WEAK SFC CONVERGENCE ALONG THIS SFC TROUGH/DRYLINE...HAS RESULTED IN AN AGITATED CU-FIELD NOTED ACROSS PORTIONS OF THE WRN AND CNTRL SOUTH PLAINS. THE MAJORITY OF MODEL SOLUTIONS ARE VOID OF PRECIP ACROSS THE FA DUE TO WEAK SFC CONVERGENCE AND AND A STRONG CAPPING INVERSION. BY THIS EVENING...ONCE THE SFC TROUGH MOVES TO ACROSS THE ERN PANHANDLES AND ROLLING PLAINS LOCALES...COULD SEE PRECIP DEVELOP MORE SO ACROSS THE PANHANDLES...THOUGH THE NAM IS MOST BULLISH WRT SHOWING PRECIP NEARING THE FAR SERN TX PANHANDLE. WILL STILL KEEP AN EYE OUT FOR ANY DEVELOPMENT ALONG THE SFC TROUGH/DRYLINE...JUST IN CASE THE STRENGTH OF THE CAP IS WEAKER THAN DEPICTED. IF STORMS ARE CAPABLE OF DEVELOPING ACROSS THE ROLLING PLAINS...IT WILL INTERACT WITH DEWPOINTS IN THE 50S AND 60S...0-6 KM BULK SHEAR OF 30-35 KTS AND SBC OF AOA 1.5 KJ/KG. HENCE...STORMS APPROACHING STRONG LEVELS WILL BE POSSIBLE. TONIGHT...THE SHORTWAVE TOUGH WILL HAVE LIFTED WELL NE OF THE REGION WHILST THE SFC TROUGH RELAXES...THUS CREATING LIGHTER WIND SPEEDS /ALBEIT STILL SLIGHTLY BREEZY GIVEN A 40-45 KT LLJ/. OVERNIGHT LOWS WILL BE MILD WITH LOWER 60S ACROSS THE FAR SW TX PANHANDLE TO THE LOWER 70S ACROSS THE FAR ROLLING PLAINS EXPECTED. FOR LABOR DAY...HOT CONDITIONS WILL ENSUE AND PERHAPS BE A DEGREE OR TWO WARMER THAN TODAY...THANKS TO A SLIGHT UPTICK IN PROGGED 850 MB TEMPS AND SLIGHTLY BREEZY S-SW SFC WINDS /UPPER 90S TO LOWER TRIPLE DIGIT READINGS/. IN FACT...A FORECAST HIGH OF 99 DEGREES AT KLBB WILL TIE THE RECORD SET IN 2013 IF IT INDEED COMES INTO FRUITION. ATTENTION QUICKLY TURNS TO THE SHARPENING OF A DRYLINE GENERALLY DRAPED FROM THE SERN TX PANHANDLE TO MEMPHIS TO TAHOKA. WITH A COLD FRONT PUSHING SOUTH ACROSS THE PANHANDLES...THE LOCATION OF WHERE THE FRONT MEETS THE DRYLINE WILL NEED TO BE CLOSELY MONITORED. MODEL SOLUTIONS SHOW THE AREA OF CONCERN TO BE ACROSS THE ERN AND SERN TX PANHANDLE. THE NAM AND ECMWF ARE MOST ROBUST IN SHOWING PRECIP DEVELOPING ACROSS THE FAR NERN ZONES BY THE END OF THE SHORT TERM PERIOD...VERSUS JUST EAST OF THE FA PER THE GFS. THE BEST 0-6 KM BULK SHEAR /35-45 KTS/ AND SBC /2.5-3.5 KJ/KG/ WILL BE SITUATED NORTH AND EAST OF THE ROLLING PLAINS LATE TOMORROW AFTN/EVENING...BUT A WATCHFUL EYE WILL STILL BE NEEDED ESPECIALLY IF THE FRONT PUSHES FARTHER SOUTH THAN EXPECTED. TAKE A LOOK AT THE LONG TERM DISCUSSION BELOW FOR FURTHER DETAILS. LONG TERM... THE LATEST RUNS STILL SUPPORT EARLIER TRENDS WITH THE FRONT HOLDING UP ACROSS OUR NORTHWESTERN ZONES MONDAY EVENING...AND A TRIPLE POINT ALONG THE DRY-LINE FRONT INTERSECTION PROBABLY JUST NORTH OF OUR AREA. BUT THIS IS A NEAR ENOUGH CALL TO JUSTIFY A LOW MENTION FOR THUNDER NEAR OR JUST INTO OUR NORTHEAST CORNER MONDAY EVENING WHICH HAS BEEN EXPANDED JUST SLIGHTLY SOUTH AND WEST. INSTABILITY APPEARS DECENT WHILE SHEAR A BIT LOW AT THIS TIME FOR MUCH CONSIDERATION OF AN ORGANIZED SEVERE THREAT BUT SHOULD MAKE FOR SOME CLOSE RADAR VIEWING INTO THE EVENING. FRONT SHOULD LIFT BACK SLIGHTLY NORTHWARD MONDAY NIGHT BEFORE SURGING WEAKLY SOUTH AGAIN EARLY TUESDAY. A MID LEVEL RIPPLE MAY EMERGE THEN IN MODEST ZONAL FLOW...AND COMBINE WITH WEAK CONVERGENCE AND MID LEVEL ISENTROPIC UPGLIDE TUESDAY. THIS WAS ENOUGH TO PUSH US INTO A MENTIONABLE THUNDER CHANCE FOR LATE TUESDAY AFTERNOON AND EVENING AS WELL... CENTERED OVER NORTH-CENTRAL ZONES PROBABLY BEST NEAR CAPROCK RIM. UPPER HEIGHTS SHOULD REBOUND SLIGHTLY WEDNESDAY AND THURSDAY WITH A DRY STABLE OUTCOME EXPECTED AND TEMPERATURES REMAINING ON THE WARM SIDE. IN FACT MOST TRENDS STILL SUPPORT SLIGHTLY WARMER HIGHS THROUGH MID WEEK. VERY LATE IN THE WEEK AND NEXT WEEKEND A WAVE ALONG THE NORTHERN TIER IS EXPECTED TO DRAPE ANOTHER COLD FRONT SOUTHWARD FRIDAY NIGHT AND SATURDAY...WITH THE GFS NOW IN BETTER AGREEMENT WITH THE PREVIOUS ECMWF SOLUTION. ALTHOUGH WE ARE AS YET UNSURE IF A SOLID MONSOONAL TAP WILL DEVELOP INTO THE SOUTHERN PLAINS...IT STILL APPEARS THAT A TROPICAL SYSTEM SPINNING OFF BAJA COULD ADD MOISTURE TO THE MIX. WE HAVE EDGED THUNDER CHANCES INTO MENTIONABLE ZONE LATE FRIDAY AND INTO THE WEEKEND WHILE TAPERING HIGHS ANOTHER NOTCH FROM THE PREVIOUS FORECAST...HOPING JUST TO LATCH ONTO THE CORRECT TREND FOR NOW. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 95 63 93 64 / 10 10 10 10 10 TULIA 65 97 67 94 66 / 10 10 10 20 20 PLAINVIEW 63 98 67 95 67 / 10 10 10 10 20 LEVELLAND 63 98 67 95 66 / 10 0 10 10 10 LUBBOCK 70 99 70 97 69 / 10 10 10 10 10 DENVER CITY 65 98 67 96 66 / 10 0 10 10 10 BROWNFIELD 64 100 68 97 67 / 10 10 10 10 10 CHILDRESS 72 101 74 98 73 / 10 10 10 10 10 SPUR 67 100 71 96 70 / 10 10 10 10 10 ASPERMONT 73 100 73 98 73 / 0 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 557 AM CDT SUN AUG 31 2014 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 557 AM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538505, 538506, 538507, 538508, 538509, 538510, 538512, 538513, 538514, 538515, 538516, 538517, 538518, 538519, 538520, 538521, 538522, 538523, 538524, 538525, 538526, 538527, 538528, 538529.